Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Tallahassee, FL

July 8, 2013Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 8, 2013, 4:20 PM CDT for Bay County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2013, 4:20 PM CDT (21:20 UTC)
Expired
Jul 8, 2013, 5:15 PM CDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WGUS52 KTAE 082120
FFWTAE
FLC005-082215-
/O.NEW.KTAE.FF.W.0026.130708T2120Z-130708T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM CDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY...LYNN HAVEN...
  CALLAWAY...

* UNTIL 515 PM CDT

* AT 416 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN 
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE 
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3023 8569 3024 8569 3029 8553 3012 8554
      3011 8556 3013 8568 3015 8567 3016 8569
      3022 8570

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:00 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT Mon Jul 8 2013

.NEAR TERM [Through Tonight]...
Current forecast appears to be on track for this afternoon. Storms
are firing along the sea breeze and very slowly moving NW, which
lines up quite nicely with the current PoP forecast. These storms
aren't very strong, so rainfall rates aren't impressive enough to
cause alarm for flash flooding.

Raised PoPs to 30% in our eastern CWA, as some of the earlier
daytime storms might linger shortly after sunset. After midnight,
the nocturnal land breeze will push offshore and potentially cause
some showers and thunderstorms in our eastern waters. This
forecast thinking is affirmed with latest high-res guidance.

Tonight expect skies clearing after sunset with a low temperatures
falling into the lower 70s.

&&

.SHORT TERM [Tuesday Through Wednesday Night]...
Deep moisture plume being stretched/narrowed sw-ne across the area
out of the wrn Gulf of Mexico will likely remain in place for at
least another day before slightly drier mid level air will be
shunted wwd ahead of slow moving TUTT low over the Bahamas.  With
abundant low level moisture in place, will likely continue to see
scattered afternoon thunderstorm development across the area,
along with warm afternoon temperatures well into the lower/mid 90s
inland. Have bumped PoPs a bit through the period given the
persistence of this moisture plume and less drying expected in
advance of the TUTT low. Surface pattern will remain diffuse, with
generally light winds through the period.

&&

.LONG TERM [Thursday through Monday]...
It appears an unsettled pattern will be holding through the
extended period as a weak surface front settles ssewd into srn
GA/nrn FL by the weekend. In addition, residual deep layer
moisture associated with dissipating TUTT low should spread into
the area. This could provide a persistent focus for
afternoon/evening showers and thunderstorms, particularly Friday
and Saturday where we have maintained 50-60% PoPs, with both the
GFS and ECMWF painting QPF over our area. By early next week,
uncertainty will increase as general influence of TS Chantal
approaches the east FL coast late this weekend or early next. Much
uncertainty with where this system will go, or if it will even
persist, into early next week.

&&

.AVIATION...
[Through 18z Tuesday] Scattered showers and thunderstorms will
continue to develop across the area this afternoon moving slowly
under light flow aloft. Added VCTS to all TAF locations through
00Z.

Some local fog possible tomorrow morning mainly at KECP and KDHN
from 09Z-12Z.

&&

.MARINE...
Winds and seas will be seasonal for mid summer for the rest of the
week with light winds and a chance or slight chance of showers and
thunderstorms each day.

&&

.FIRE WEATHER...
Relative humidity values will remain above critical values.
Therefore no fire weather concerns are anticipated.

&&

.HYDROLOGY...
Because most of the heavy rain last week fell across the lower
portions of the river basins, most of the local forecast points
that had significant river stage rises were already on their way
down, including:

the Choctawhatchee River at Geneva, AL (Action stage), Apalachicola
River at Blountstown, FL (minor flood), Ochlockonee River at
Thomasville, GA and Concord, FL, (both Action stage), the
Withlacoochee River at Valdosta, GA (minor flood), St. Marks River
near Newport, FL (minor flood), the Shoal River at Mossy Head
(Action stage), and the Sopchoppy River at Sopchoppy, FL (moderate
flood).

Some forecast points farther downstream were still on the rise,
however, including:

the Choctawhatchee River at Caryville (minor flood) and Bruce, FL
(major flood), the Chipola River at Marianna, FL (Action stage), the
Withlacoochee River at Pinetta, FL (Action stage), and the Econfina
River near Perry, FL (Action stage).

For the latest, detailed information on river stages near you,
please visit our website at weather.gov, and follow the links to the
"Advanced Hydrologic Prediction Center" (AHPS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  93  73  92  72 / 30  30  20  40  30
Panama City   75  89  75  88  76 / 20  30  20  30  30
Dothan        72  93  74  92  72 / 20  40  20  50  30
Albany        73  93  73  92  72 / 30  40  20  50  30
Valdosta      72  96  71  95  71 / 30  30  20  40  30
Cross City    72  93  71  91  70 / 20  30  20  40  30
Apalachicola  75  88  75  88  76 / 10  30  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term/Fire Weather...Navarro/DVD
Short Term/Long Term/Marine...Evans
Aviation...Hollingsworth
Hydrology...Fournier/DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:43 PM CDTAreal Flood AdvisoryTAEBay62 min

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.